Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 38, NWS Atlanta, GA

August 30, 2023Fannin County, Gilmer County, Georgia

NWS Atlanta, GA issued this flash flood warning at Aug 30, 2023, 12:14 AM EDT for Fannin County, Gilmer County, Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2023, 12:14 AM EDT (04:14 UTC)
Expired
Aug 30, 2023, 3:44 AM EDT
In force
4 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Fannin County, GA, Gilmer County, GA

The radar

The Knoxville radar (KMRX), 163 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WGUS52 KFFC 300414
FFWFFC
GAC111-123-301015-
/O.NEW.KFFC.FF.W.0038.230830T0414Z-230830T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
1214 AM EDT Wed Aug 30 2023

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Northeastern Fannin County in north central Georgia...
  Northeastern Gilmer County in north central Georgia...

* Until 615 AM EDT Wednesday.

* At 1214 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Blue Ridge, Morganton, Hurst, Loving and Hemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3494 8421 3486 8413 3486 8414 3485 8414
      3484 8415 3483 8415 3482 8414 3473 8429
      3481 8438

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
882 
WGUS72 KFFC 300744
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
344 AM EDT Wed Aug 30 2023

GAC111-123-300754-
/O.CAN.KFFC.FF.W.0038.000000T0000Z-230830T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fannin GA-Gilmer GA-
344 AM EDT Wed Aug 30 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN FANNIN AND 
NORTHEASTERN GILMER COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3494 8421 3486 8413 3486 8414 3485 8414
      3484 8415 3483 8415 3482 8414 3473 8429
      3481 8438

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 11:17 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 29, 11:17 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1117 PM EDT Tue Aug 29 2023

.UPDATE...
Issued at 1108 PM EDT Tue Aug 29 2023

Made a few changes to the Tropical Headlines with the latest
Advisory for Idalia. Extended the warning a tier of counties
northward and a watch a tier of counties northward...now including
Macon-Bibb.

Airmass continues to be tropical in nature with PWATs around 2".
Very little storm motion associated with the cells, so they will
be slow moving, heavy rainfall producers. For the next couple of
hours, the heaviest rainfall should be across northern portions of
the state. Do expect a lull in the heavier precip overnight. Very
little changes needed to the temp/dewpoint grids.

&&

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 248 PM EDT Tue Aug 29 2023

Main Forecast Points:

-Scattered to widespread storms expected through the evening today
 (potentially lingering overnight) with locally heavy rainfall and
 isolated damaging wind gusts with any storms that form this
 afternoon.

-'Cooling' trend continues as a result of rain chances and cloud
 cover.

-Slight westward shift in the track of Hurricane Idalia.

Currently...Scattered thunderstorms are ongoing this afternoon
across portions of south-central GA. The stationary boundary that
was bisecting the forecast area has since lifted back northward.
Storms are expected to persist through the evening though may
linger into the overnight hours. With no changes to the juicy
environment, locally heavy rainfall and damaging wind gusts will
the primary hazards with any storms that develop today (similar to
yesterday). SBCAPE values are 3000-4000 J/kg, DCAPE values are
700-900 J/kg and PWATs are well over 2"...so certainly plenty of
fuel for storms to work with. Coverage of showers and storms may
be slightly less overnight but more rain will be on the way as we
start to feel the impacts from the outer rainbands of Hurricane
Idalia overnight.

Latest NHC Advisory has Hurricane Idalia making landfall along the
coastline of "Big Bend" area of Florida around sunrise Wednesday
morning. As this occurs, outer banding will begin to approach
portions of Middle Georgia overnight tonight and early tomorrow
(Wednesday) morning. Per this latest advisory, there was a slight
westward shift in the track of Hurricane Idalia thus impacts from
winds and heavy rain have been expanded further north and west
into the forecast area, encompassing more of east- central
Georgia. After making landfall, Idalia will steadily move into
southeast Georgia by the afternoon and evening hours on Wednesday.
With the track of Hurricane Idalia trending slightly more
westward, elected to expand the Flood Watch (again) another tier
of counties north and westward. The HREF LPMM (ensemble
probability mean) was also a player in this decision and has done
well with the predictability in QPF totals. Forecast storm total
rainfall has also increased to now be 4 to 8 inches across
southeast Georgia with pockets of rainfall up to 10" possible.

Sustained winds across portions of southeast Georgia are forecast
to range from 20-30 mph with gusts as high as 45 mph from late
Wednesday morning through Wednesday night. A Tropical Storm
Warning is now in effect for Toombs, Montgomery, Wheeler,
Telfair, Dodge, Wilcox, and Crisp counties. In addition, a
Tropical Storm Watch has been issued to the north for Emanuel,
Treutlen, Laurens, Johnson, Bleckley, Pulaski, and Dooly counties.
A tornado threat will also exist within the rainbands as Idalia
moves onshore and approaches our area. As we have seen over the
past 24-48 hrs, any adjustment of the track further to the west
may increase potential impacts for portions of Middle Georgia.
Changes may be forthcoming following the next NHC Advisory.

Thanks to cloud cover and rainfall temperatures tomorrow will be
noticeably cooler...yay. Highs forecast to be in the 70s to low
80s. Low temperatures forecast to be in the 60s.

07

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 248 PM EDT Tue Aug 29 2023

After Hurricane Idalia has moved out of the area, we return to a
more seasonal pattern with temperatures running a few degrees below
normal in the mid to low 80s. As the remnants of Idalia stalls off
the coast, it will filter dry air down the spine of the Appalachians
keeping the CWA dry and on the cooler side for the entire extended
forecast. Overnight lows will be in the mid to low 60s and should be
generally very pleasant.

Winds will remain out of the NE through the forecast period with
some gusty winds up to 15kts. There is some significant deviation in
the long term models. Idalia stalls this weekend just off the
Carolina coast and what it does will ultimately dictate the course
of the forecast for early next week (and luckily for me that's just
out of the longer term forecast range).

Vaughn

&&

.AVIATION...
(00Z TAFS)
Issued at 722 PM EDT Tue Aug 29 2023

Current convection will continue into the evening hours. Do expect
a lull in precip until the bands start approaching from the south
by mid morning. During this time, there is definitely potential
for IFR and even LIFR cigs. Winds/wind gusts will also begin to
pick up by mid morning and could gust into the upper 20kt lower
30kt range. Widespread shra expected by mid morning.

//ATL Confidence...00Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  77  67  81 /  70 100  60  30
Atlanta         72  79  66  85 /  70  80  30  20
Blairsville     64  78  59  80 /  70  70  30  30
Cartersville    69  82  63  84 /  70  70  30  20
Columbus        73  80  69  89 /  50  80  30  30
Gainesville     70  79  66  83 /  70  80  40  30
Macon           72  77  69  85 /  50 100  50  20
Rome            70  84  64  87 /  50  60  20  20
Peachtree City  70  79  64  85 /  60  80  30  20
Vidalia         74  79  71  83 /  80 100  80  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 8 AM EDT Wednesday through late Wednesday night
for GAZ039-050-051-059>062-071>076-080>086-091>098-103>113.

Tropical Storm Watch for GAZ061-062-072-073-080>082.

Tropical Storm Warning for GAZ074>076-083>086-092>098-104>113.

&&

SHORT TERM...NListemaa
LONG TERM....Vaughn
AVIATION...NListemaa
Hazardous weather outlook, Aug 29, 11:26 PM EDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1126 PM EDT Tue Aug 29 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-310330-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1126 PM EDT Tue Aug 29 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Heavy rainfall will remain the primary concern with localized
flash flooding possible, especially in north Georgia as storms are
generally stationary. A few storms may produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Widespread showers and thunderstorms are expected on Wednesday,
particularly across the southeastern half of the area as Hurricane
Idalia approaches southeast Georgia. The heaviest rainfall totals
associated with this system will be across far southeastern
portions of the area where as much as 6-8 inches of rainfall with
locally higher amounts is possible which will lead to increased
flooding potential. Additionally, wind gusts up to 45 mph are
possible in far southeastern portions of the area as Idalia
approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 29, 10:18 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1018 PM EDT Tue Aug 29 2023

GAZ007-012-013-020-021-300245-
Gilmer GA-Cherokee GA-Gordon GA-Bartow GA-Pickens GA-
1018 PM EDT Tue Aug 29 2023

...A strong thunderstorm will impact portions of northwestern
Cherokee, southwestern Gilmer, eastern Gordon, western Pickens and
northern Bartow Counties through 1045 PM EDT...

At 1018 PM EDT, a strong thunderstorm was near Fairmount, or 11 miles
southeast of Calhoun. This storm was nearly stationary.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Calhoun, Adairsville, Fairmount, Ranger, Sonoraville, Redbud, Folsom,
Audubon, Salacoa Valley, Pine Log, Blaine, Oakman, Funkhouser, and
Hinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3461 8480 3459 8468 3458 8468 3459 8465
      3456 8449 3432 8462 3432 8500 3461 8486
TIME...MOT...LOC 0218Z 200DEG 4KT 3443 8476

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

SM
Local storm report, Aug 29, 11:59 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1159 PM EDT Tue Aug 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Tstm Wnd Dmg     1 NNE East Lake         33.76N 84.30W
08/28/2023                   DeKalb             GA   Emergency Mngr

            Tree down near the cross section of W Davis
            St and Adams St.

&&
Local storm report, Aug 30, 12:02 AM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1202 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Tstm Wnd Dmg     1 WNW Decatur           33.78N 84.31W
08/28/2023                   DeKalb             GA   Emergency Mngr

            Tree down on the 500 block of Scott Blvd.

&&
Local storm report, Aug 30, 12:03 AM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1203 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Tstm Wnd Dmg     1 E Decatur             33.78N 84.29W
08/28/2023                   DeKalb             GA   Emergency Mngr

            Tree down in the 600 block of E. Ponce De
            Leon Ave.

&&
Local storm report, Aug 30, 12:05 AM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1205 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Tstm Wnd Dmg     1 SSW Stone Mountain    33.79N 84.18W
08/28/2023                   DeKalb             GA   Emergency Mngr

            400 block of Martin Rd near Stone Mountain.

&&
Local storm report, Aug 30, 12:06 AM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1206 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Tstm Wnd Dmg     2 SSE Mountain Park     33.81N 84.12W
08/28/2023                   DeKalb             GA   Emergency Mngr

            Tree Down on Bermuda Rd near Stone Mountain.

&&

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:10 PM EDTFlash Flood WarningFFCCobb, DeKalb, Forsyth, Fulton, Gwinnett6 hr
Aug 29, 8:24 PM EDTSpecial Weather StatementFFCDouglas36 min
Aug 29, 8:30 PM EDTSpecial Weather StatementFFCGwinnett30 min
Aug 29, 8:49 PM EDTSpecial Weather StatementFFCHall26 min
Aug 29, 8:57 PM EDTFlash Flood WarningFFCCarroll, Cobb, Douglas, Fulton, Paulding6 hr
Aug 29, 10:18 PM EDTSpecial Weather StatementFFCGordon27 min
Aug 29, 10:53 PM EDTRiver Flood WarningFFCGwinnett17 hr
Aug 29, 10:53 PM EDTRiver Flood WarningFFCDeKalb, Fulton2 hr
Aug 29, 10:53 PM EDTRiver Flood WarningFFCFulton, Gwinnett3 hr
Aug 29, 11:49 PM EDTRiver Flood WarningFFCCobb114 min
Aug 30, 1:30 AM EDTRiver Flood WarningFFCCobb7 hr
Aug 30, 4:00 AM EDTRiver Flood WarningFFCGwinnett5 hr
Aug 30, 7:38 AM EDTRiver Flood WarningFFCCobb3 hr
Aug 30, 1:11 PM EDTFlash Flood WarningFFCMontgomery, Telfair, Toombs, Wheeler4 hr
Aug 30, 3:10 PM EDTSpecial Weather StatementFFCEmanuel, Treutlen2 hr
Aug 30, 5:22 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Pickens23 min

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.